Torticollis (wryneck, cervical dystonia) is a neurologic movement disorder causing involuntary muscle spasms in the neck. Often, neuroleptics can cause such a side effect. I'm wondering if this condition could also be part of the side-effect profile of tricyclic antidepressants, like amitriptyline.
Some potential indications:
- Often the basal ganglia are associated with neurological conditions such as movement disorders. -> Do amitriptylines effect the basal ganglia?
- Dressler and Benecke claim that "Of all patients treated with neuroleptics approximately 2 to 3% develop acute dystonic reactions within days of therapy initiation .When highly potent neuroleptics are used this rate may increase to over 50 %.Young men are at a particularly high risk. Cranial, pharyngeal, cervical and axial muscles are most commonly affected causing oculogyric crisis, grimacing, fixation of the jaw, retrocollis, torticollis or even opisthotonic posturing." -> Do tricyclic antidepressants operate similar to neuroleptics?
- Geyer and Bressman claim that dystonia can be caused by certain drugs: "In addition to inherited forms of secondary dystonia (dystonia-plus syndromes and neurodegenerative diseases), a variety of acquired insults can cause secondary dystonia in previously unaffected individuals. Many cases are iatrogenic, resulting from drugs that block dopamine receptors; antipsychotic and antiemetic drugs are the most common culprits." -> even though amitriptyline doesn't seem to block dopamine, maybe there is some kind of connection?
- Tricyclic antidepressants sometimes seem to be used to treat torticollis, so is the reverse effect of causing the condition also thinkable?